Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Medrol taken before MRI because of asthma?


 melissaJPF - Tue Sep 09, 2008 6:21 pm

I was scheduled for a pelvic MRI last week but after arriving, drinking the contrast material and having an IV inserted the MRI tech refused to do the MRI because I have asthma.

He said that because of my asthma I need to take Medrol before I have the test. He said I would be given 2 pills... 32 mg each and I should take 1 pill 12 hours before the test and the 2nd pill 2 hours before the test.

When I picked up the prescription that my doctor's office called in to my pharmacy, it wasn't for 2 of the 32 mg pills. It was a Medrol dosepak. 21 pills... 4 mg each.

I asked the pharmacist about it and she said that was what was called in... she instructed me to take 8 pills as the first dose, and 8 pills as the 2nd dose. Because at 4 mg each, that would equal 32 mg each dose.

Is that what I should do? It seems like a lot of pills to be taking at once...
 John Kenyon, CNA - Sat Sep 13, 2008 9:55 pm

User avatar Hello -

There are several possible reasons why the dosepak wound up being prescribed, and I'd probably call and ask the doctor which he prefers you do, explaining what the tech had told you. In my experience the usual precautionary dose for those with allergic problems potentially caused by contrast has always been one tablet before (along with one Benedryl capsule) and another tab following the procedure, but if your doctor tells you to use the entire dosepak there certainly should be no harm in doing it that way, and it will make it all the more unlikely that you'd have a severe reaction. If there's no time to reach the doctor, than I would definitely trust the pharmacist on this one and use the entire dosepak.

I hope this helps you and that everything comes out well. The main thing is to avoid you having a severe reaction to the contrast media. Best of luck to you.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us